MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL OG TDL CMPLX FILL COIL 6X20; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL OG TDL CMPLX FILL COIL 6X20; NEUROVASCULAR EMBOLIZATION DEVICE
Model Number 640CF0620
Medical Device Problem Codes Separation Failure (2547); Premature Separation (4045)
Health Effect - Clinical Codes Infarction, Cerebral (1771); Death (1802); Obstruction/Occlusion (2422)
Date of Event 03/29/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
Product complaint # (b)(4).Information regarding patient weight, height, medical history, race, and ethnicity was not reported.Procode: krd/hcg.Initial reporter phone: (b)(6).A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.Images and videos were received and reviewed by independent physician; the results are as follows: "the case provided is accompanied by imaging that demonstrates coiling of a ruptured, wide necked left pcomm aneurysm.There is a movie file that shows the coil moving in sync with the delivery system, however the delivery system is well proximal to the markers for detachment.It cannot be determined whether the attempted detachment was performed per the ifu based on the information provided.There is also a movie file that demonstrated attempted catheter removal with the coil and the coil then releasing from the catheter.The remaining images demonstrate a coil mass in the mca and active extravasation of contrast from the aneurysm (intraoperative aneurysm rupture).It is unclear when the aneurysm ruptured, either during the coiling or after the coil embolized to the mca.A conclusion cannot be determined as to the reason for the detachment issues, as there is no imaging or movie files of the actual detachment, only after the detachment and the markers are not aligned for detachment ¿ that is the video that demonstrates the coil moving in sync with the delivery tube.A manufacturing record evaluation was performed for the finished device 30232040 number, and no non-conformances related to the reported complaint condition were identified.
 
Event or Problem Description
A report from the field indicated that during an emergent coil embolization of a ruptured cerebral aneurysm with associated subarachnoid hemorrhage (sah) in a (b)(6)-year-old female, a 6x20 orbit galaxy tdl complex fill (640cf0620/30232040) coil failed to detach.The physician tried other syringes and used different pressure (even to red zone) but the coil still failed to release.When the physician attempted to withdraw the coil, the coil unintendedly detached from the delivery system.The rest of the coil was left in the patient, and the patient ultimately expired from a blockage of the middle cerebral artery (mca).Two trufill dcs ii (635002/96331346) syringes were used during the procedure.It was reported that an adequate and continuous flush was maintained through the microcatheter.There was no resistance felt between the guidewire and microcatheter when accessing the target site.There was also no resistance encountered at any time during advancement of the coil through the microcatheter.Prior to this coil, no other coil went through the same microcatheter.Additional information received indicated that the reporting physician thinks that the failure of the coil to detach caused or contributed to the event.The same syringe had previously exceeded the green zone/position 3.After the coil did not detach at the syringe green zone, the physician attempted to detach the coil at the syringe red alternative detachment zone.The syringe pressurized as intended when taken to the green and red zones.The highest-pressure range reached was the red alternative detachment zone.The same syringe was used to detach subsequent coils.It was reported that the device was stored and handled according to the instructions for use (ifu).There were no manipulations before attempt to detach that caused sharp bends in the delivery system at the joint between the coil and tube.The physician verified under fluoroscopy that there was no stress against the microcatheter or delivery tube.Air was purged from the detachment system prior to introduction.A headway 17 (microvention) microcatheter was used in conjunction with the complaint coil.It is not known if the microcatheter tip was inside the aneurysm during retraction.It was reported that attempts were made to retrieve the detached coil, but no further details were provided.It was also reported that the coil stretched and/or separated into two or more pieces.¿the coil broke and then drifted through the bloodstream to the middle cerebral artery, which clogged up and eventually led to death.¿ the mca occlusion resulted in stroke/thrombotic event.The exact sequence of events leading to death was not reported but the patient expired on (b)(6) 2020.The official cause of death is unknown.The patient¿s baseline neurological status prior to procedure was ¿preoperative awareness¿.Neck remodeling was not utilized.The coil delivery tube/system and concomitant devices (i.E.Syringe, microcatheter) are not available for return as they were discarded.No further information was provided.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.Complaint conclusion: a report from the field indicated that during an emergent coil embolization of a ruptured cerebral aneurysm with associated subarachnoid hemorrhage (sah) in a 63-year-old female, a 6x20 orbit galaxy tdl complex fill (640cf0620/30232040) coil failed to detach.The physician tried other syringes and used different pressure (even to red zone) but the coil still failed to release.When the physician attempted to withdraw the coil, the coil unintendedly detached from the delivery system.The rest of the coil was left in the patient, and the patient ultimately expired from a blockage of the middle cerebral artery (mca).Two trufill dcs ii (635002/96331346) syringes were used during the procedure.It was reported that an adequate and continuous flush was maintained through the microcatheter.There was no resistance felt between the guidewire and microcatheter when accessing the target site.There was also no resistance encountered at any time during advancement of the coil through the microcatheter.Prior to this coil, no other coil went through the same microcatheter.Additional information was received indicating that the physician thinks that the failure of the coil to detach caused or contributed to the event.The same syringe had previously exceeded the green zone/position 3.After the coil did not detach at the syringe green zone, the physician attempted to detach the coil at the syringe red alternative detachment zone.The syringe pressurized as intended when taken to the green and red zones.The highest-pressure range reached was the red alternative detachment zone.The same syringe was used to detach subsequent coils.It was reported that the device was stored and handled according to the instructions for use (ifu).There were no manipulations before attempt to detach that caused sharp bends in the delivery system at the joint between the coil and tube.The physician verified under fluoroscopy that there was no stress against the microcatheter or delivery tube.Air was purged from the detachment system prior to introduction.A headway 17 (microvention) microcatheter was used in conjunction with the complaint coil.It is not known if the microcatheter tip was inside the aneurysm during retraction.It was reported that attempts were made to retrieve the detached coil, but no further details were provided.It was also reported that the coil stretched and/or separated into two or more pieces.¿the coil broke and then drifted through the bloodstream to the middle cerebral artery, which clogged up and eventually led to death.¿ the mca occlusion resulted in stroke/thrombotic event.The exact sequence of events leading to death was not reported but the patient expired on (b)(6) 2020.The official cause of death is unknown.The patient¿s baseline neurological status prior to procedure was ¿preoperative awareness¿.Neck remodeling was not utilized.The coil delivery tube/system and concomitant devices (i.E.Syringe, microcatheter) are not available for return as they were discarded.No further information was provided.An attempt was made to replicate the reported complaint in the product analysis laboratory using a sample coil from the same product code.However, the reported customer complaint could not be confirmed as the sample coil successfully detached from the delivery tube during the functional test.A review of the device history records for the lot: 96331346 indicated that the devices were manufactured under normal operating procedures.All final assembly devices were sampled, inspected and accepted per procedure.Failure to detach, unintended detachment, arterial occlusion, stroke, and death are known potential complications associated with the use of orbit galaxy coils in coil embolization procedures.The root cause of the detachment failure cannot be identified on the information available for review.It appears that when the physician attempted to withdraw the coil from the patient, the coil unintendedly detached from the delivery tube with non-target embolization of the coil into the mca.Attempts to retrieve the coil were unsuccessful.The coil resulted in thrombosis of the mca, and the patient ultimately expired with cause of death largely or at least partially attributed to the blockage of the mca.Additional information received suggested that the coil stretched and/or separated into two or more pieces; however, this was not observed during review of the returned imaging.The instructions for use (ifu) warns the user that tensile or compressive stresses can result in forward movement of the infusion catheter, delivery tube movement, and movement of some portion of the coil which can lead to improper coil detachment.The ifu also states that during coil retraction, verify under fluoroscopy that a one-to-one relationship exists between the delivery tube and the coil.If not, the coil has been stretched, which could lead to premature detachment or coil fracture.If the one-to-one relationship does not exist, remove the infusion catheter and the detachable coil as an assembly and replace.Per independent physician review: "the remaining images demonstrate a coil mass in the mca and active extravasation of contrast from the aneurysm (intraoperative aneurysm rupture)." aneurysm re-rupture is a known potential complication associated with coil embolization procedures.Manipulation of devices in or near the intracranial aneurysm increases the risk of rupturing the fragile aneurysm wall.The aneurysm wall is likely to be even more fragile following a bleed or subarachnoid hemorrhage.Re-rupture may occur within a short period due to vessel wall changes as a result of the initial rupture.Thrombus in the aneurysm, normal pulsations of blood transmitted through the mass, cellular ischemia related to the aneurysm formation and initial rupture are factors that can play a role in causing re-rupture.Aneurysm/vessel characteristics including shape, size, and location and percentage of the aneurysm occupied by coils are factors that may contribute to stronger hemodynamic stress due to flow changes.These flow changes into the aneurysm with known vessel wall weakness may have contributed to the re-rupture; however, the exact cause could not be determined.Assignment of root cause for the event remains speculative and inconclusive based on the information available for review and without return of the associated devices; however, it is possible that circumstances of the procedure may have contributed rather than the design or manufacture of the device.All products undergo a 100% inspection prior to release for distribution.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.

Brand Name
OG TDL CMPLX FILL COIL 6X20
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
MDR Report Key9982231
Report Number3008114965-2020-00119
Device Sequence Number19751877
Product Code KRD
UDI-Device Identifier10886704030348
UDI-Public10886704030348
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K093973
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2021
Device Model Number640CF0620
Device Catalogue Number640CF0620
Device Lot Number30232040
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/30/2020
Supplement Date Received by Manufacturer05/21/2020
Initial Report FDA Received Date04/21/2020
Supplement Report FDA Received Date05/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MICROVENTION, HEADWAY17 MICROCATHETER; TRUFILL DCS SYRINGE II; TRUFILL DCS SYRINGE II; MICROVENTION, HEADWAY17 MICROCATHETER; TRUFILL DCS SYRINGE II; TRUFILL DCS SYRINGE II
Outcome Attributed to Adverse Event Death;
Patient Age63 YR
Patient Weight65